Hail, Jefferson
- When
- June 12, 4:05 PM CST
- Where
- Jefferson County, 1.18 mi SE of Homewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.466, -86.758
A moist and unstable air mass led to several days of isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A moist and unstable air mass led to several days of isolated strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 2:46 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 346 PM CDT THU JUN 12 2008 .DISCUSSION... MODELS EXHIBITING DECENT RUN TO RUN CONTINUITY AND INDICATING FAIR AGREEMENT THROUGH MOST OF THE FORECAST PACKAGE. CURRENT FORECAST ALSO DISPLAYING THE TRENDS OF CURRENT THINKING AND OVERALL CHANGES IN THIS PACKAGE WILL BE MINIMIZED. UPPER LEVEL PATTERN CHANGES THROUGH THE PERIOD WITH A FEW COLD FRONTS PASSING THROUGH AND RAIN CHANCES DWINDLING AFTER THE SUNDAY-MONDAY TIME FRAME. WEAK SURFACE TROUGH RUNS ROUGHLY SOUTHEAST TO NORTHWEST ACROSS CENTRAL ALABAMA THIS AFTERNOON. THIS BOUNDARY WILL PROVIDE A CONVERGENT FOCUS FOR THUNDERSTORM DEVELOPMENT THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING. THE ATMOSPHERE THIS AFTERNOON WILL BE CHARACTERIZED BY LIS AROUND -5/CAPE UP TO 3500/WITH PRECIP WATER VALUES AROUND 1.75. STORM MOTION WILL BE RATHER LOW... THEREFORE ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LOCALLY HEAVY RAIN/WIND GUSTS UP TO 60 MPH/AND HAIL UP TO PENNY SIZE. COVERAGE TONIGHT WILL LARGELY BE DICTATED BY PROPAGATING OUTFLOWS. SLIGHT INCREASE IN WINDS ABOVE THE SURFACE AND AN INCREASINGLY MOIST ENVIRONMENT INTERACTING WITH THE PROPAGATING BOUNDARIES WILL AIDE THE CONVECTION IN LASTING A BIT LONGER INTO THE OVERNIGHT HOURS. WILL MENTION SCATTERED IN ALL LOCATIONS THROUGH MIDNIGHT AND ISOLATED THEREAFTER. MUCH THE SAME ATMOSPHERE OVERHEAD ON FRIDAY WITH HIGH TEMPS FAIRLY CLOSE TO TODAY...IF NOT JUST A BIT COOLER. THEREFORE...A FEW STRONG TO MARGINALLY SEVERE STORMS AGAIN FRIDAY AFTERNOON AND EVENING. AN UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT APPROACH FOR SATURDAY INTERACTING WITH MOISTURE AND INSTABILITY. ALTHOUGH HIGHS SHOULD BE A TAD LESS...AIR SHOULD BE A BIT COOLER ALOFT AND MORE FOCUS FOR POTENTIALLY STRONG TO SEVERE STORMS. WILL KEEP POPS SIMILAR TO CURRENT FORECAST ON SUNDAY AND MONDAY AS DRIER AIR WORKS INTO THE AREA FROM THE NORTHWEST. ANOTHER FRONT IS ADVERTISED FOR TUESDAY BUT OVERALL MOISTURE IS LIMITED. WILL KEEP 20 POPS FOR THIS PERIOD AND MONITOR POTENTIAL MCS DEVELOPMENT AND AVAILABILITY OF MOISTURE. DRY FORECAST BEYOND TUESDAY. 75/LINHARES && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL ALABAMA THIS AFTERNOON AND INTO THE EVENING HOURS. MUCH OF THE ACTIVITY WILL DIMINISH BY 9-10Z. ACTIVITY MOVING WESTWARD FROM GEORGIA COULD SPREAD SHOWERS ACROSS ANB...MGM...AND TOI THROUGH MIDNIGHT. PATCHY FOG IS EXPECTED TO DEVELOP...AND WILL LIKELY DEPEND ON WHICH TERMINALS RECEIVE RAINFALL. SITES SHOULD REMAIN MVFR...ALTHOUGH BRIEF PERIODS OF IFR ARE POSSIBLE. SCATTERED SHOWERS ARE ALSO POSSIBLE BY MID MORNING ACROSS MGM AND TOI. THIS ACTIVITY CAN BE EXPECTED TO SPREAD ACROSS THE AREA DURING THE DAY TOMORROW. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 88 69 85 65 / 30 60 40 60 30 ANNISTON 70 88 68 87 68 / 30 60 40 60 40 BIRMINGHAM 71 88 71 85 69 / 40 60 40 60 30 TUSCALOOSA 71 91 71 87 69 / 30 60 40 60 30 CALERA 71 87 70 85 68 / 40 60 40 60 30 AUBURN 69 89 69 84 68 / 40 60 40 60 50 MONTGOMERY 70 91 70 87 70 / 40 60 40 60 50 TROY 69 89 69 87 69 / 40 60 40 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/75/14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT THU JUN 12 2008 ALZ045>048-122115- BULLOCK-LEE-MACON-RUSSELL- 348 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK...LEE...MACON AND RUSSELL COUNTIES UNTIL 415 PM CDT... AT 346 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR UCHEE...OR 8 MILES NORTH OF HURTSBORO...MOVING WEST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UCHEE. SOCIETY HILL. CREEK STAND. WARRIORSTAND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT THU JUN 12 2008 ALZ034-035-041-122145- AUTAUGA-BIBB-CHILTON- 418 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BIBB AND CHILTON COUNTIES UNTIL 445 PM CDT... AT 413 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POOLES CROSSROADS TO PLECHER...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CLANTON TO 13 MILES NORTHEAST OF VALLEY GRANDE...MOVING NORTHWEST AT 22 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ENTERPRISE. PARNELL. LOMAX. ISABELLA. CHILTON COUNTY MOTOR SPORTS PARK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 429 PM CDT THU JUN 12 2008 ALZ024-122215- JEFFERSON- 429 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 515 PM CDT... AT 428 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BLUFF PARK...OR NEAR HOOVER...MOVING NORTHWEST AT 14 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHANNON. U.A.B. CAMPUS. LIPSCOMB. MIDFIELD. FAIRFIELD. DOLOMITE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT THU JUN 12 2008 ALZ025-122215- SHELBY- 431 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 515 PM CDT... AT 428 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CHELSEA...MOVING NORTHWEST AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHELSEA. SILURIA. OAK MOUNTAIN STATE PARK. PELHAM. INDIAN SPRINGS VILLAGE. RIVERCHASE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 PM CDT THU JUN 12 2008 ALZ025-034-035-122215- BIBB-CHILTON-SHELBY- 445 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON AND SHELBY COUNTIES UNTIL 515 PM CDT... AT 444 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEMISON TO CHILTON COUNTY MOTOR SPORTS PARK TO LAWLEY...OR ALONG A LINE EXTENDING FROM JEMISON TO 7 MILES WEST OF JEMISON TO 12 MILES SOUTHEAST OF CENTREVILLE... MOVING NORTH AT 25 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... JEMISON. TALLADEGA NATIONAL FOREST. MINOOKA PARK. ASHBY. CALERA. UNIVERSITY OF MONTEVALLO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CDT THU JUN 12 2008 ALZ045-046-122245- BULLOCK-MACON- 504 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MACON COUNTIES UNTIL 545 PM CDT... AT 504 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DAVISVILLE...OR 8 MILES NORTH OF UNION SPRINGS...MOVING WEST AT 5 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DAVISVILLE. FORT DAVIS. LAKE TUSKEGEE. HARDAWAY. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The Birmingham radar (KBMX), 33 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were blown down between Brookwood and Abernant. One tree fell on a house and caused minor damage.
Several trees were blown down on AL-28, just east of Livingston.
A few trees were blown down and blocked the roadway, near Fort Davis.
Several trees were blown down in and around Union Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121072, 121073, 121074, 121075, 121076.